Are medication overuse headaches associated with use of nonsteroidal anti-inflammatory drugs?
| Response from Jenny A. Van Amburgh, PharmD, CDE
Assistant Dean of Academic Affairs; Associate Clinical Professor, School of Pharmacy, Northeastern University; Director, Clinical Pharmacy Team Director, Residency Program, Harbor Health Services, Inc., Boston, Massachusetts
Medication overuse headache (MOH), previously called "rebound headache," is a secondary chronic daily headache associated with an overused therapeutic agent in a headache-prone patient. MOH is a headache that is present for at least 15 days per month in the setting of overuse of acute headache treatment.[1,2]
"Overuse" is defined as the use of any analgesic over a 3-month period for a minimum number of days per month, depending on the type of medication. For simple analgesics, overuse is defined as use on 15 or more days per month. That number drops to 10 days per month for ergotamine, combination analgesics, triptans, opioids, or the combination of short-term medications. MOH is markedly worsened during the period of overuse and typically resolves within 2 months of discontinuation of the offending agent.
About 1% of the North American population experiences MOH. Patients with primary headaches (eg, migraines, tension-type headaches, or cluster headaches) are more likely to develop MOH than are those who use long-term analgesics for other types of pain.[1,2] Transformation from primary headache to MOH is insidious and takes place over months to years. The clinical picture varies depending on the causative medication, but headaches generally occur soon after awakening and present with neck pain. Any medication indicated for the treatment of headache can cause MOH if used excessively.
Nonsteroidal anti-inflammatory drugs (NSAIDs) are among the most common over-the-counter (OTC) medications used to treat headache, and therefore it is critical to understand the propensity of NSAIDs to cause MOH. Scher and colleagues evaluated patterns of medication use among individuals with episodic headache and MOH. Aspirin and ibuprofen were negatively associated with development of MOH; however, OTC analgesic combination products containing caffeine were associated with increased risk.
Bigal and colleagues assessed the role of various medications in the development of MOH in patients with episodic migraine. They found that NSAIDs were protective against development of MOH in patients with less than 9 days of use per month but were associated with increased risk in patients with 10 or more days of use per month. In addition, women using NSAIDs were at higher risk of developing MOH than men.
Starling and colleagues examined the evidence for MOH risk associated with NSAID use in patients with migraine. They found that acute NSAID use was associated with development of MOH in patients with a high baseline frequency of migraine, but might be protective in patients with low baseline migraine frequency. Although causality of NSAIDs and headache progression has not been established, patients having 10-14 headache days per month may be at risk for MOH with NSAID therapy.
MOH is more easily prevented than cured. The recommended treatment is withdrawal of the offending agent, a process that may be difficult and painful for the afflicted individual. Therefore, it is important that clinicians provide strategies for appropriate use of MOH-causing agents.
Individuals should be counseled to limit use of any headache medication, including NSAIDs, to less than 10 days per month and avoid use of caffeine combination products entirely unless otherwise directed by their healthcare provider. Those who experience frequent headaches should consult their healthcare provider to discuss preventative behavioral modifications and prophylactic medications.
Acknowledgment: The author wishes to acknowledge the assistance of Tayla N. Thompson, PharmD; Karrie E. Juengel, PharmD; and Clara C. Ofodile, PharmD, PGY1 Residents, at Northeastern University School of Pharmacy, in collaboration with Federally Qualified Health Centers and the Program of All-Inclusive Care for the Elderly, Boston, Massachusetts.
Da Silva AN, Lake AE 3rd. Clinical aspects of medication overuse headaches. Headache. 2014;54:211-217.
Kristoffersen ES, Lundqvist C. Medication-overuse headache: epidemiology, diagnosis, and treatment. Ther Adv Drug Saf. 2014;5:87-99.
Srikiatkhachorn A, le Grand SM, Supornsilpchai W, Storer RJ. Pathophysiology of medication overuse headache -- an update. Headache. 2014;54:204-210.
Medscape Pharmacists © 2014 WebMD, LLC
Cite this: Jenny A. Van Amburgh. Are Medication Overuse Headaches Associated With NSAIDs? - Medscape - Apr 23, 2014.